Hail, Harvey
- When
- March 22, 2:05 AM CST
- Where
- Harvey County, 2.18 mi E of Putnam
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.970, -97.340
A few thunderstorms formed after midnight on the 22nd over portions of south-central and east-central Kansas, along a southward surging cold front. Marginally severe hail occurred with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A few thunderstorms formed after midnight on the 22nd over portions of south-central and east-central Kansas, along a southward surging cold front. Marginally severe hail occurred with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 21, 8:57 PM CST, 5 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 957 PM CDT WED MAR 21 2007 .UPDATE... UPDATING THE FORECAST TO REFLECT CURRENT CONDITIONS AND TO DELAY THE ONSET OF CONVECTION. 00Z UPPER AIR ANALYSIS SHOWS WARMER /5-6 DEGREE C/ 750MB TEMPERATURES. AREA SOUNDINGS SHOW A DECENT CAP OVER THE AREA. A SHORTWAVE THAT MOVED OVER THE AREA EARLIER THIS EVENING... EVIDENT ON WV IMAGERY... FAILED TO BREAK THE CAP. ALSO... ONGOING CONVECTION IN NORTHEAST KANSAS/SOUTHEAST NEBRASKA SEEMED TO BE RUNNING INTO A WALL AS IT TRIED TO BUILD SOUTH WHICH IS AN INDICATION OF THE STRENGTH OF THE CAP FARTHER SOUTH. SO WITH THAT SAID WE TOOK OUT MENTION OF STORMS UNTIL AFTER 06Z. REALLY FEEL THAT THE BEST CHANCES FOR THUNDERSTORMS MAY BE CLOSER TO 12Z WHEN THE BOUNDARY IS EXPECTED TO SAG SOUTH AND BASICALLY BE DRAPED FROM SOUTH CENTRAL TO EAST CENTRAL KANSAS. BY THIS TIME THERE IS STILL GOOD ISENTROPIC LIFT IN THE 300K TO 305K LAYER AND STILL DECENT MOISTURE TRANSPORT SHOOTING ACROSS THE AREA. ALSO... BETTER DIFFLUENCE IS EXPECTED TO MOVE OVER THE AROUND THIS TIME. CDB/JMC && .PREV DISCUSSION... /ISSUED 322 PM CDT WED MAR 21 2007/ SYNOPSIS... AS OF 20Z...COLD FRONT WAS SURGING SOUTH/SOUTHEAST ACROSS SOUTHERN NEBRASKA. A DRYLINE EXTENDED SOUTH THROUGH NORTH CENTRAL/CENTRAL/SOUTH CENTRAL KANSAS...FROM A TRIPLE POINT ACROSS SOUTH-CENTRAL NEBRASKA. IN THE MID/UPPER LEVELS...A LARGE SHORTWAVE WAS PROGRESSING ACROSS THE NORTHERN ROCKIES/NORTHERN PLAINS. ANOTHER WEAKER PERTURBATION WAS PROGRESSING ACROSS SOUTHWEST KANSAS...WITH INCREASINGLY DIFFLUENT FLOW ALOFT SPREADING NORTHEASTWARD FROM NEW MEXICO/TEXAS. PER VISIBLE SATELLITE...BACK EDGE OF DEEPER MOISTURE IS JUST WEST OF I-135...AND MAY BE AN INITIATION POINT FOR THUNDERSTORMS LATE AFTERNOON/EVENING. KLEINSASSER DISCUSSION... TONIGHT: CONVECTIVE INITIATION THIS EVENING OVER CENTRAL/SOUTH-CENTRAL KS IS QUESTIONABLE. MORNING RAOBS AND CURRENT MODEL SOUNDINGS INDICATE A MASSIVE WARM SECTOR CAP BELOW A SUBSTANTIAL ELEVATED MIXED LAYER. MID/UPPER LEVEL SUPPORT IS MARGINAL...SO INITIATION IS DEPENDANT ON PRIMARILY DRYLINE CONVERGENCE. IF CAP CAN BE OVERCOME...AMPLE INSTABILITY AND SHEAR WILL PROMOTE DISCRETE SUPERCELLS. GIVEN 20-25KTS OF 0-1KM SHEAR...DECENT 0-3 KM SHEAR/HELICITY...AND FAVORABLE LCL HEIGHTS...A TORNADO CANNOT BE RULED OUT. IF THINGS CAN INITIATE...THINKING ALONG AND WEST OF I-135 WILL BE THE PRIME LOCATION FOR INITIATION. LATER TONIGHT...LOW-LEVEL MOISTURE TRANSPORT INCREASES ACROSS EASTERN KANSAS...AHEAD OF THE COLD FRONT. THINKING AN MCS MAY MOVE/DEVELOP OVER EASTERN KANSAS AND PROGRESS SOUTH-SOUTHEAST. IF THIS SCENARIO DEVELOPS (AS PORTRAYED BY LOCAL WRF-NAM MODEL)...MCS MOTION MAY SLOW QUITE A BIT DUE TO LOW-LEVEL FLOW BECOMING MORE PARALLEL TO MID/UPPER FLOW...AND COLD FRONT SLOWING DOWN. CONSEQUENTLY...THINKING HEAVY RAIN POTENTIAL EXISTS...MAINLY EAST OF I-135. WITH RECENT 2-4 INCH RAINS...AND POTENTIAL FOR THE BOUNDARY TO STALL ACROSS SOUTHERN KANSAS THURSDAY-THURSDAY NIGHT...DECIDED TO GO WITH A FLOOD WATCH 1 AM TONIGHT THROUGH 7 AM FRIDAY. THURSDAY-FRIDAY: THINKING PERSISTENT SHOWER/THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA...AS BOUNDARY STALLS. LOCATION OF BOUNDARY WILL BE KEY TO PRECIPITATION LOCATION...BUT SOUTHERN KANSAS IS THE CONSENSUS. THINKING GFS MAY BE TOO FAR NORTH...GIVEN CURRENT COLD FRONTAL PROGRESS OVER NEBRASKA. THURSDAY NIGHT MAY ACTUALLY BE THE WETTEST PERIOD...GIVEN THE POTENTIAL FOR WEAK SHORTWAVE ENERGY TO EJECT OUT OF THE SOUTHWEST CONUS CLOSED/SLIGHTLY CUTOFF LOW. SATURDAY-SUNDAY: MODEL CONSENSUS HAS BEEN TO EJECT THE SOUTHWEST CONUS TROUGH NORTHEAST DURING THIS TIME...SO WILL CONTINUE SHOWERS/THUNDERSTORM CHANCES. WIDESPREAD SEVERE WEATHER POTENTIAL APPEARS SOMEWHAT UNFAVORABLE WITH THIS SYSTEM...GIVEN DEEP SUBTROPICAL FEED ACTING TO LESSEN MID-LEVEL LAPSE RATES. MONDAY-WEDNESDAY: MAY SEE CONTINUED LOW PRECIPITATION CHANCES MONDAY...WITH THE POTENTIAL FOR A LINGERING FRONTAL BOUNDARY. TUESDAY MAY BE THE DAY OF REST...BEFORE A RATHER SUBSTANTIAL WESTERN CONUS TROUGH APPROACHES THE PLAINS. ECMWF AND GFS ARE ACTUALLY IN SOMEWHAT GOOD AGREEMENT WITH THIS SYSTEM THUS FAR. CURRENT RUNS WOULD INDICATE SEVERE WEATHER AGAIN BY WEDNESDAY...BUT THREAT IS TOO FAR OUT TO TRY AND PINPOINT. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 56 64 52 69 / 50 50 60 40 HUTCHINSON 53 62 50 67 / 50 40 50 40 NEWTON 54 63 51 68 / 50 50 60 40 ELDORADO 56 64 52 69 / 50 60 60 40 WINFIELD-KWLD 58 68 53 70 / 40 60 60 40 RUSSELL 48 59 46 65 / 40 20 40 40 GREAT BEND 49 61 47 66 / 30 30 50 40 SALINA 50 60 47 65 / 60 30 50 40 MCPHERSON 52 62 49 67 / 50 40 50 40 COFFEYVILLE 59 70 54 71 / 50 60 60 40 CHANUTE 58 67 53 69 / 50 60 60 40 IOLA 57 65 53 69 / 60 60 60 40 PARSONS-KPPF 59 69 54 70 / 50 60 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 1 AM CDT THURSDAY THROUGH FRIDAY MORNING FOR KSZ069>072-083-092>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 941 PM CDT WED MAR 21 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-230345- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 941 PM CDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP LATE TONIGHT ACROSS MAINLY SOUTH CENTRAL AND SOUTHEASTERN KANSAS AS A COLD FRONT SLIDES INTO THE AREA. A FEW OF THE STORMS MAY BE STRONG WITH HAIL UP TO NICKEL SIZE AND HEAVY DOWNPOURS. ALSO...DUE TO RECENT HEAVY RAINFALL...A FLOOD WATCH REMAINS IN EFFECT FOR PART OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS. PLEASE REFER TO THE FLOOD WATCH FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE FOR THURSDAY AND THURSDAY NIGHT...AS A FRONTAL BOUNDARY LINGERS ACROSS THE AREA. IT APPEARS STRONG STORMS WILL BE POSSIBLE...BUT THE GREATEST THREAT MAY BE HEAVY RAINFALL AND FLOODING ACROSS PRIMARILY SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE FLOOD WATCH PRODUCT FOR MORE DETAILS. SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE FRIDAY THROUGH SUNDAY NIGHT...AS A WARM FRONT LIFTS NORTHWARD...AND A STORM SYSTEM APPROACHES FROM THE SOUTHWEST. PRELIMINARY INDICATIONS SUGGEST THAT AT LEAST STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP BDK/ADK/JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 300 AM CDT THU MAR 22 2007 KSZ068-083-220830- HARVEY-SEDGWICK- 300 AM CDT THU MAR 22 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARVEY AND SEDGWICK COUNTIES... AT 258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SEDGWICK...OR 8 MILES SOUTHWEST OF NEWTON... AND MOVING NORTHEAST AT 40 MPH. PENNY SIZED HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS THUNDERSTORM. PEOPLE IN EASTERN HARVEY AND NORTHEASTERN SEDGWICK COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. ES
The Wichita radar (KICT), 36 km away, was scanning. The volume nearest the first event began at 08:03 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21487, 21488.